Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Breathing difficulty, depression, concentration problems. Are these episodes of sleeping an indication of blood pressure?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
My 13 yo was diagnosed with add and ocd. She was put on Vyvanse 20mg 1 1/2 yrs ago. 1 month ago was bumped up to 30mg. She has a bmi of 13; 5"4 80lbs. she started menses in August; now no longer has it. In PE she has to run more than a mile. Usually she doesn't mind but for the past few months she has complained to coach that she has 'breathing pains'; the coach (aware of her meds) still makes her run. 5 days ago, she came home complaining that she fell asleep in two classes (PE is in morning). Yesterday she said that after a particularly grueling running session, she 'fell over on to her backpack and slept (sounds like she fainted). Her friend awoke her and she said she had some trouble breathing. she didn't report this to coach. I am taking her off meds until I find out what is going on. Her weight has been a concern for me since she was 4 (weighed 35lbs for 3 years but grew 4 inches). Her pediatrician seems to think that even though she is very thin that she is fine due to the growth chart showing her height and weight (though below chart standards) have been consistent. Even with add meds, she can't concentrate or remember. She exhibits signs of depression but I'm hesitant to put her on anti-depressants and she doesn't like the idea of potential side effect. I don't want to have on any meds. I think her weight is behind these issues. What do you think? What sort of specialty doctor should I have her see? She has had blood tests done (not sure what they were called) when she was 5 and when she was 10 (all of these were to see if there was an underlying problem to the weight) and they were normal. Are these episodes of 'sleeping' an indication of heart or blood pressure? I am going to take her to her pediatrician but honestly I don't think this doctor is in tune to what is going on..half the time they don't even get her name right. I appreciate any advice.
Posted Wed, 11 Apr 2012 in Child Health
Answered by Dr. Hema Yadav 4 hours later
Hello ,
Thanks for posting your query.
Your childs drowsiness, dizziness and breathing difficulty can most likely be a side effect of Vyanse.
Other common sideeffects might be the depression, loss of appetite and weight which can be common with long term use of Vyanse.
For her problem, I assume you have been to a psychiatrist or therapist for appropriate diagnosis and management.If not then you need to consult a psychiatrist or child psychologist (either will do ), for complete evaluation and diagnosis.
Though majority of medications for Adhd have their own sideeffects, each patient responds differently to them.A trial of other stimulants as per psychiatrists prescription might be tried.
If feasible mild cases may respond to behaviour therapy and minimal or no medications.

As for the present problem it could be the sideeffects of vyanse and you should consult your doctor for stopping or dose reduction.Also though her previous blood tests are normal a recent complete blood count may be preferred to rule out anemia or low blood hemoglobin which is a very comin cause of exercise induced breathlessness and weakness.
Hope I have answered your query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor